Georgia, 2019

Hail and Damaging Winds in Georgia, March 25, 2019

March 25, 2019 · NWS FFC · 4 events in 4 counties and zones

Isolated severe thunderstorms developed across north and central Georgia along and ahead of a strong cold front sweeping through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Isolated severe thunderstorms developed across north and central Georgia along and ahead of a strong cold front sweeping through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 25, 2:34 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 25, 2:34 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
334 PM EDT Mon Mar 25 2019

.SHORT TERM /Tonight through Tuesday Night/...

Tricky forecast for the start of the short term with if and how much
possible strong to severe convective development occurs late this
afternoon into evening with upper wave/cold pool pushing in from the
west and if any sfc destabilization happens. Some rather dense cloud
coverage has limited warming/instability across north GA for the
time being and even though a pocket of some clearing is advecting in
from the west, some stratocu is quickly filling in. That being
said... hi-res models are consistent with scattered initiation
across AL here in the next few hours that continue into north and
part of central GA and it wouldn't take much CAPE given the very low
freezing level and aforementioned cooling aloft/steepening lapse
rates to generate thunderstorms capable of hail. Will be holding
steady on the forecast given these factors, and may just be a bit
delayed than previous thoughts.

Wedge front builds in Tuesday and has enough forcing and CAM
agreement to warrant slight to low end chance pops for shower
development. Decent inversion aloft will keep things capped so not
including thunder mention. A secondary much weaker upper shortwave
looks to push across western and central GA late Tuesday into the
overnight so have held onto some slight shower chances
accordingly.

Cooler temps expected Tuesday in the upper 50s to low 60s for most
areas given wedge, and lows Tuesday night will be back in the low
40s to upper 30s.

Baker

&&

.LONG TERM /Wednesday through Monday/...

No significant weather impacts expected in the long term period.
Main concerns are timing of precip and chance of convection
associated with next system, currently progged for Sunday and
beyond.

Pattern at start of period characterized by NW flow aloft over the
southeast CONUS with shortwave trough east of southeast U.S.
Atlantic coast. Wed and Thurs will be great days to be outside, with
clear skies and warm daytime temps and cool morning temps. Could see
some areas of far northeast GA approach freezing temps Tues and Wed
night.

By Thurs large shortwave centered over Hudson's Bay with flow
extending well into OH/TN valley, Could see some clouds over north
GA in the westerlies. Flow becomes WSWly aloft Friday with warming
and increasing high clouds. At this point, 12Z models diverge
somewhat but in better agreement than prev cycles. GFS/CMC faster
while EC slower, but all bring in precip Sat/Sun. Too far out to
indicate likelihood of convection or precip amounts with any
confidence. Did see that GFS has much more intense evolution of
second shortwave behind the weekend system which greatly modulates
precip amounts and PoPs. Have continued Slt Chc/Chc pops thru Mon
based on lack of model consensus and large discrepancy of fcst
impacts (i.e. if you want to see heavy rain and the washing of
pollen, bet on the GFS).

Until then, with rainfall with today's system mainly expected over
north GA, drought conditions over middle GA will continue to expand.

SNELSON

.PREV DISCUSSION... /Issued 342 AM EDT Mon Mar 25 2019/

LONG TERM /Tuesday Night through Sunday/...

A secondary closed upper low behind the main trough could lead to
some wraparound cloud coverage and additional light showers and
graupel (the latter due to very cold temperatures in the core of the
system) on Tuesday. These conditions should be coming to an end by
Tuesday night as the extended period begins. Upper-level ridging
will then build in to the southeastern CONUS on Wednesday and an
associated surface high will simultaneously move east of the
Appalachians. High pressure will then progressively build southward
from this high across the forecast area during the later half of the
work week. Clearing skies and dry conditions will be anticipated to
return on Wednesday and lead to gradual warming through the end of
the week. High temperatures mainly 5-10 degrees below climatological
normals on Wednesday gradually increasing to 4-8 degrees above
climatological normals by Saturday.

The next system approaches the area during the coming weekend as an
upper level longwave trough moves eastward from the Great Plains
towards the Atlantic Coast. At the surface, a low pressure system is
expected to drop a cold front into the the Mississippi Valley by
Saturday night. This front is expected to push southeastward towards
the forecast area Sunday as the low quickly retreats to the
northeast. Model guidance is trending towards better agreement, but
still remains somewhat inconsistent with the handling of this system
as the front approaches Georgia. Latest GFS presents a faster, drier
solution with precipitation ahead of the front entering the area
late Saturday night and clearing the forecast area Sunday night,
while the latest ECMWF presents a slower, wetter solution with
precipitation entering Sunday morning and lingering until the front
clears Monday morning. Sufficient instability is possible across
central Georgia during the daytime on Sunday to support thunderstorm
development, so included a slight chance of thunderstorms across the
southern portion of the forecast area at that time. Will continue to
monitor severe weather potential in ensuing forecasts for severe
potential as model guidance continues to come into better
agreement.

King

&&

.AVIATION...
18Z Update...
Initial VFR conditions with mainly cigs in 4-6 kft range. Upper
wave will increase shower and possible TS chances this afternoon
into evening so have tempo group around 19z to 23z (a bit later
for southern/eastern sites). Should have some MVFR cigs either
with precip or later tonight into Tuesday morning and also a
return of some more isolated showers with a wedge front building
in from the NE. Winds initially SW 8-10 kts (possible gusts for
ATL) then NW tonight and NE after 15z Tuesday.

//ATL Confidence...18Z Update...
Low on precip coverage and TS chance this afternoon/evening.
Medium on morning cigs.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          49  60  38  61 /  70  10  10   0
Atlanta         50  60  41  62 /  70  30  20   0
Blairsville     43  58  35  60 /  60  30  20   0
Cartersville    47  59  41  63 /  60  30  20   0
Columbus        51  65  44  65 /  60  30  20   0
Gainesville     48  59  39  59 /  60  20  20   0
Macon           51  64  41  64 /  70  30  20   0
Rome            48  60  42  64 /  50  20  20   0
Peachtree City  49  61  41  63 /  70  30  20   0
Vidalia         55  67  42  64 /  60  20  20   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....King/SNELSON
AVIATION...Baker
Hazardous weather outlook, Mar 25, 9:59 AM EST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1059 AM EDT Mon Mar 25 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261500-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1059 AM EDT Mon Mar 25 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

An upper level system will push southeastward across the area
today, bringing increased chances for showers and thunderstorms.
Some storms could be strong to severe this afternoon into
evening. The primary threats will be large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms are possible Sunday and Sunday
night as a cold front moves through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Mar 25, 4:23 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
523 PM EDT MON MAR 25 2019

GAZ004-005-252200-
Whitfield GA-Murray GA-
523 PM EDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHEASTERN MURRAY COUNTIES UNTIL 600 PM EDT...

At 522 PM EDT...a strong thunderstorm was over Beaverdale, or 11
miles northwest of Chatsworth...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Varnell, Cohutta, Crandall, Conasauga Lake, Tennga, Beaverdale,
Sumac, Cisco and Gregory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8462 3484 8462 3487 8496 3498 8495
TIME...MOT...LOC 2122Z 271DEG 27KT 3492 8487

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 25, 4:38 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
538 PM EDT MON MAR 25 2019

GAZ003-004-252215-
Whitfield GA-Catoosa GA-
538 PM EDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD AND CATOOSA
COUNTIES UNTIL 615 PM EDT...

At 538 PM EDT...a strong thunderstorm was over Boynton, or near
Ringgold...moving east at 30 mph.

  HAZARD...Winds up to 40 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Ringgold, Fort Oglethorpe, Varnell, Tunnel Hill, Cohutta,
Indian Springs, Graysville, Blue Spring, Boynton, Red Clay S.p.,
Beaumont, East Ridge and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3499 8490 3480 8492 3484 8520 3486 8520
      3485 8526 3499 8525
TIME...MOT...LOC 2138Z 276DEG 26KT 3491 8518

HAIL...0.75IN
WIND...40MPH
Special weather statement, Mar 25, 4:46 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
546 PM EDT MON MAR 25 2019

GAZ020-030>032-252215-
Polk GA-Cobb GA-Bartow GA-Paulding GA-
546 PM EDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...NORTHWESTERN
COBB...SOUTHERN BARTOW AND NORTHEASTERN PAULDING COUNTIES UNTIL 615
PM EDT...

At 546 PM EDT...a strong thunderstorm was over Taylorsville, or 11
miles southwest of Cartersville...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cartersville, Acworth, Euharlee, Emerson, Taylorsville, Cross Roads,
Burnt Hickory Ridge and Stilesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3402 8502 3407 8506 3413 8499 3411 8467
      3398 8469
TIME...MOT...LOC 2146Z 275DEG 26KT 3407 8496

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 25, 4:47 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
547 PM EDT MON MAR 25 2019

GAZ038-039-050-051-252230-
Taliaferro GA-Wilkes GA-Oglethorpe GA-Greene GA-
547 PM EDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...SOUTHWESTERN
WILKES...SOUTHWESTERN OGLETHORPE AND NORTHEASTERN GREENE COUNTIES
UNTIL 630 PM EDT...

At 546 PM EDT...a strong thunderstorm was over Penfield, or 8 miles
north of Greensboro...moving east at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Washington, Crawfordville, Union Point, Woodville, Maxeys, Rayle,
Sharon, Ficklin, Lundberg, Robinson, Daniel Springs, Newtown,
Celeste, Penfield, Lyneville, Raytown, Philomath, Alexander Stephens
Park, Sandy Cross and Carters Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3363 8325 3378 8324 3383 8274 3364 8270
      3353 8277
TIME...MOT...LOC 2146Z 273DEG 29KT 3369 8316

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 25, 5:04 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
604 PM EDT MON MAR 25 2019

GAZ045-046-048-055-057-252245-
Rockdale GA-Clayton GA-DeKalb GA-Newton GA-Henry GA-
604 PM EDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROCKDALE...NORTHEASTERN
CLAYTON...SOUTHERN DEKALB...NORTHWESTERN NEWTON AND NORTHERN HENRY
COUNTIES UNTIL 645 PM EDT...

At 604 PM EDT...a strong thunderstorm was over Morrow, or near
Jonesboro...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Conyers, Jonesboro, Stockbridge, Forest Park, Riverdale, Morrow, Lake
City, Porterdale, Georgia International Horse Park, Lake Spivey, Rex,
Magnet, Almon, Richardson Park, Ellenwood, Hidden Valley Park, Panola
Mountain State Park, Kelleytown, Oak Hill and Eagles Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3353 8441 3360 8441 3369 8393 3356 8390
      3345 8394
TIME...MOT...LOC 2204Z 270DEG 26KT 3358 8435

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 25, 5:08 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
608 PM EDT MON MAR 25 2019

GAZ005>007-252245-
Gilmer GA-Murray GA-Fannin GA-
608 PM EDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILMER...NORTHEASTERN
MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL 645 PM EDT...

At 608 PM EDT...a strong thunderstorm was near Cohutta Wilderness, or
13 miles northeast of Chatsworth...moving southeast at 30 mph.

  HAZARD...Winds up to 40 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Higdon, Colwell, Cohutta Wilderness, Epworth and Jones Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3494 8434 3475 8445 3493 8474 3499 8467
      3499 8451
TIME...MOT...LOC 2208Z 293DEG 25KT 3492 8462

HAIL...0.75IN
WIND...40MPH

The radar

The Northeast Alabama radar (KHTX), 122 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Murray

When
March 25, 5:08 PM EST to 5:11 PM EST
Where
Murray County, 1.41 mi WSW of Crandall to 1.09 mi NE of Spring Place
Measured
1 in hail
Reported by
Public
Coordinates
34.862, -84.753

The Public reported nickel to quarter size hail from Chatsworth to Crandall.

Hail, Clayton

When
March 25, 6:20 PM EST to 6:25 PM EST
Where
Clayton County, 0.69 mi S of Atlanta Hartsfield I
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
33.640, -84.430

Penny size hail was reported by the ASOS observer at Atlanta Hartsfield-Jackson International Airport.

Thunderstorm Wind, Harris

When
March 25, 6:36 PM EST to 6:41 PM EST
Where
Harris County, 3.35 mi N of Whitesville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.868, -85.030

The Harris County 911 center reported a tree blown down onto Highway 18 near the intersection with Whitesville Road.

Thunderstorm Wind, Jones

When
March 25, 7:47 PM EST to 7:58 PM EST
Where
Jones County, 0.54 mi W of Bradley to 2.98 mi NE of Greenberry Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.049, -83.579

The Jones County 911 center reported trees blown down from around the intersection of Wheeler Road and Whitehead Place to around the intersection of Highway 49 and Salem Church-Miller Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805558, 805559, 805560, 805561.